Warning: Opioid and Benzodiazepine combination can be risky

2016 January 21
Comments Off on Warning: Opioid and Benzodiazepine combination can be risky

The PAIN: Clinical Updates from the International Association for Study of Pain (IASP) November 2015 issue is worth taking a look at for any doctor, particularly those interested in pain management and palliative care. Though not new knowledge, the risk of respiratory depression with these two medicines is not adequately known. Either drug by itself, in clinically used long-term dosage schedules, is unlikely to cause respiratory depression. But that is not true for a combination of the two.

Sleeplessness is a common problem for people in pain and hence, physicians are tempted to combine the two medicines. The risk of respiratory depression must be remembered particularly when one of them is introduced for the first time with the other, or when the dosage of one of them is increased.

As untreated, excruciating pain is a common problem in palliative care clinics in India, it is not an uncommon practice to treat a pain crisis with an initial parenteral titration of opioids. We would like to point out that this practice along with concurrent administration of Benzodiazepines is particularly prone to respiratory depression.

The risk is believed to be more in the combination of Buprenorphine with Benzodiazepines.

We would also like to add from personal experience that rousability is not an adequate index of safety. In the presence of opioid Benzodiazepine combination, a patient who is rousable and breathing normally when awake can still drop off to respiratory depression in the absence of stimulation.

Comments are closed.